Journal of the Mathematical Society of Japan

Remarks on surfaces with $c_1^2 =2\chi -1$ having non-trivial 2-torsion


Full-text: Open access


We shall show that any complex minimal surface of general type with $c_1^2 = 2\chi -1$ having non-trivial 2-torsion divisors, where $c_1^2$ and $\chi$ are the first Chern number of a surface and the Euler characteristic of the structure sheaf respectively, has the Euler characteristic $\chi$ not exceeding 4. Moreover, we shall give a complete description for the surfaces of the case $\chi =4$, and prove that the coarse moduli space for surfaces of this case is a unirational variety of dimension 29. Using the description, we shall also prove that our surfaces of the case $\chi = 4$ have non-birational bicanonical maps and no pencil of curves of genus 2, hence being of so called non-standard case for the non-birationality of the bicanonical maps.

Article information

J. Math. Soc. Japan, Volume 65, Number 1 (2013), 51-95.

First available in Project Euclid: 24 January 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J29: Surfaces of general type
Secondary: 13J10: Complete rings, completion [See also 13B35] 32G05: Deformations of complex structures [See also 13D10, 16S80, 58H10, 58H15]

surfaces of general type torsion group moduli space


MURAKAMI, Masaaki. Remarks on surfaces with $c_1^2 =2\chi -1$ having non-trivial 2-torsion. J. Math. Soc. Japan 65 (2013), no. 1, 51--95. doi:10.2969/jmsj/06510051.

Export citation


  • T. Ashikaga and K. Konno, Algebraic surfaces of general type with $c_1^2=3p_g-7$, Tohoku Math. J. (2), 42 (1990), 517–536.
  • A. Bartalesi and F. Catanese, Surfaces with $K^2 = 6$, $\chi = 4$, and with torsion, In: Conference on algebraic varieties of small dimension (Turin, 1985), Rend. Sem. Mat. Univ. Politec. Torino, 1986, Special Issue (1987), 91–110.
  • W. Barth, C. Peters and A. Van de Ven, Compact Complex Surfaces, Ergeb. Math. Grenzgeb. (3), 4, Springer-Verlag, 1984.
  • E. Brieskorn, Die Auflösung der rationalen Singularitäten holomorpher Abbildungen, Math. Ann., 178 (1968), 255–270.
  • F. Catanese and O. Debarre, Surfaces with $K^2=2$, $p_g=1$, $q=0$, J. Reine Angew. Math., 395 (1989), 1–55.
  • C. Ciliberto, P. Francia and M. Mendes Lopes, Remarks on the bicanonical map for surfaces of general type, Math. Z., 224 (1997), 137–166.
  • C. Ciliberto and M. Mendes Lopes, On surfaces of general type with $K^2 = 2\chi -2$ and nontrivial torsion, Geom. Dedicata, 66 (1997), 313–329.
  • C. Ciliberto and M. Mendes Lopes, On regular surfaces of general type with $p_g=3$ and non-birational bicanonical map, J. Math. Kyoto Univ., 40 (2000), 79–117.
  • E. Horikawa, On deformations of quintic surfaces, Invent. Math., 31 (1975), 43–85.
  • E. Horikawa, Algebraic surfaces of general type with small $c_1^2$. I, Ann. of Math. (2), 104 (1976), 357–387.
  • E. Horikawa, Algebraic surfaces of general type with small $c_1^2$. III, Invent. Math., 47 (1978), 209–248.
  • E. Horikawa, Algebraic surfaces of general type with small $c_1^2$. IV, Invent. Math., 50 (1978/79), 103–128.
  • K. Konno, Even canonical surfaces with small $K^2$, I, Nagoya Math. J., 129 (1993), 115–146.
  • Y. Miyaoka, Tricanonical maps of numerical Godeaux surfaces, Invent. Math., 34 (1976), 99–111.
  • M. Murakami, The torsion group of a certain numerical Godeaux surface, J. Math. Kyoto Univ., 41 (2001), 323–333.
  • M. Murakami, Minimal algebraic surfaces of general type with $c_1^2=3$, $p_g=1$ and $q=0$, which have non-trivial $3$-torsion divisors, J. Math. Kyoto Univ., 43 (2003), 203–215.
  • M. Murakami, A bound for the orders of the torsion groups of surfaces with $c_1^2=2\chi -1$, Math. Z., 253 (2006), 251–262.
  • M. Nagata, On rational surfaces, I, Mem. Coll. Sci. Univ. Kyoto Ser. A Math., 32 (1960), 351–370.
  • M. Reid, Surfaces with $p_g=0$, $K^2=1$, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 25 (1978), 75–92.